Virginia, 2013Damaging Winds in Virginia, May 16, 2013
May 16, 2013 · NWS AKQ · 2 events in 2 counties and zones
Scattered severe thunderstorms in advance of a cold front produced damaging winds across portions of central Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered severe thunderstorms in advance of a cold front produced damaging winds across portions of central Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 16, 2:25 PM EST, 1 hour 6 minutes earlier.
Area forecast discussion, May 16, 2:25 PM EST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
325 PM EDT THU MAY 16 2013
.SYNOPSIS...
HIGH PRESSURE REMAINS OFF THE COAST THROUGH THIS EVENING. A WEAK
FRONT MOVES SOUTH ACROSS VIRGINIA OVERNIGHT INTO FRIDAY
AFTERNOON...THEN STALLS OVER NORTH CAROLINA THROUGH THE WEEKEND.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
SFC HI PRES RMNS OFF THE SE CONUS CST...WHILE A WK (ILL-DEFINED)
SFC BNDRY IS DRAPED E-W INVOF MD/PA BORDER WWD INTO SRN OH VLY.
VRY WARM AIR S OF THE BNDRY W/ MNLY WSWLY WNDS (A LTL GUSTY AT
TIMES TO ABT 20 MPH). CNVTN BEGINNING TO FIRE INVOF NW VA...JUST
NNW OF CHO...W/ ONLY ISOLD PCPN FOUND TO THE ENE INTO THE INTR
PORTION FO THE LWR MD ERN SHR. CNVTN HIGH BASED (~7KFT) AND
MODIFIED SOUNDINGS ACRS NRN PORTIONS OF FA SHOWING INVERTED V IN
LWR LVLS (TO ARND 850MB). SLGT POOLING OF DEWPTS (U50S) ACRS NRN VA
SO FAR THIS AFTN. ALSO...FREEZING LVL 11.5 TO 12KFT...WILL NEED
CORES OF ANY STMS TO AOA 30KFT FOR STRONG/SVR PTNTL. LMTG FACTOR
IS DP LYRD/DOWNSLOPING W WNDS PTNTLLY MAKING IT DIFFICULT FOR STM
UPDRAFTS TO RISE SUBSTANTIALLY. MAIN THREATS - GUSTY WINDS AND
HAIL. 17Z/16 RUC GENLY HAS DECENT HANDLING ON STM DVLPMNT
ATTM...AND HV FOLLOWED FOR EVE CNVTV POPS (WHICH CONFINES STMS TO
AREAS ALG-N OF A FVX TO WAL LN). S OF THAT LN ISOLD STMS AT
BEST...BUT RIGHT NOW PROB TOO LO FOR POPS ANY HIGHER THAN 14%.
AFT EVE STMS...BNDRY SINKS S THROUGH VA AND WINDS TURN MR NLY AFT
MDNGT. LINGERING SHRAS AFT MDNGT...THOUGH POPS AOB 20% THROUGHOUT.
LO TEMPS MNLY IN THE L/M60S.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY/...
FNTL BNDRY STALLS OVR NRN VA ON FRI...W/ SFC HI PRES PASSING BY TO
THE NNE OF FA. RESULT WILL BE ONSHR SFC WNDS...AND CORRESPONDING
COOLING. WILL HAVE HIGHEST AMT OF CLDNS FM CNTRL VA ON S...AND LMT
CHC POPS TO MUCH OF THAT AREA (HIGHEST FAR SCNTRL VA INTO INTR NE
NC).
FM FRI NGT THROUGH SAT...WK LO PRES TRACKS E INTO THE CNTRL OH
VLY...RESULTING IN INCRSG MSTR INTO THE MDATLC RGN. FNTL BNDRY
RMNS S ACRS NRN NC...KEEPING ONSHR WNDS OVR MUCH OF THE FA
(THROUGH SAT). IN LEANING CLOSER TO 12Z/16 ECMWF WILL HAVE
HIGHEST (CHC) POPS INLAND FRI NGT THROUGH SAT...THOUGH WILL HAVE
VRB CLDNS OR MCLDY CONDS.
HI TEMPS FRI FM THE M/U70S AT THE CST TO L/M80S INLAND. LO TEMPS
FRI NGT FM THE M50S TO L60S. HI TEMPS SAT FM THE L/M70S AT THE
CST TO 75 TO 80F INLAND.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
A WEAK FRONTAL BOUNDARY WILL LINGER ACROSS THE MID-ATLANTIC SUNDAY
NIGHT INTO MONDAY. THIS IS IN ADDITION TO A WEAK UPPER DISTURBANCE
PASSING OVERHEAD WILL PRODUCE A CHANCE FOR SHOWERS AND
THUNDERSTORMS. AN H5 RIDGE AXIS SHOULD BUILD OVER THEN EASTERN U.S.
TUESDAY OF NEXT WEEK...THEN SLIDES OFF TO THE EAST LATE WEDNESDAY AS
THE NEXT SYSTEM BEGINS TO IMPACT THE MID-ATLANTIC. WILL MAINTAIN
SLIGHT CHC POPS ON TUESDAY DUE TO SOME UNCERTAINTY IN THE MODELS AS
TO WHETHER OR NOT THE UPPER DISTURBANCE PUSHES FAR ENOUGH OFF THE
COAST. THE NEXT SYSTEM LOOKS LIKE IT WILL BRING A GOOD CHANCE OF
SHOWERS BY LATE WEDNESDAY INTO NEXT THURSDAY. TEMPS WILL REMAIN ON
THE WARM/MILD SIDE THROUGH THE PERIOD WITH HIGHS IN THE 70S AND 80S
AND LOWS IN THE 60S.
&&
.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
LOW PRESSURE CONTINUES TO TRACK THROUGH THE NORTHEAST TODAY AS AN
ATTENDANT COLD FRONT SLOWLY SAGS SWD INTO THE MID ATLANTIC. EXPECT
W/SW WINDS GENERALLY AROUND 10 KT WITH GUSTS UP TO 15 KT. AS THE
FRONT DROPS INTO NRN VA...ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON INTO THIS EVENING
ACROSS THE REGION...GENERALLY NORTH OF THE NC/VA BORDER. MVFR/IFR
VSBYS POSSIBLE IN THUNDERSTORMS. HOWEVER...CONFIDENCE IN TIMING
AND PLACEMENT OF ANY STORMS IS NOT HIGH ATTM...SO HAVE ONLY
INCLUDED TEMPO GROUP MENTIONING RAIN SHOWERS.
THE COLD FRONT WILL CONTINUE TO SLOWLY PROGRESS SWD...CROSSING THE
REGION LATE TONIGHT THROUGH FRIDAY. WINDS WILL BACK FROM THE W/SW
TO THE NW BEHIND THE FRONT...BUT REMAIN AOB 10 KT. SHOWERS AND
THUNDERSTORMS WILL AGAIN BE POSSIBLE FRI AFTERNOON/EVENING...MAINLY
ACROSS SRN VA/NRN NC. THE FRONT WILL STALL OVER THE CAROLINAS THIS
WEEKEND...WITH ADDITIONAL SHOWERS AND THUNDERSTORMS POSSIBLE.
&&
.MARINE...
WINDS WILL CONTINUE TO VEER TO THE WEST THIS AFTERNOON IN ADVANCE OF
A BACKDOOR COLD FRONT. THE FRONT WILL SLOWLY CROSS THE WATERS
TONIGHT INTO FRIDAY. WINDS WILL VEER TO THE N/NE FRIDAY BEHIND THE
FRONT...BECOMING EAST IN THE AFTERNOON...BUT WILL REMAIN BELOW SCA
THRESHOLDS. THE COLD FRONT WILL STALL OVER THE CAROLINAS THIS
WEEKEND BEFORE LIFTING NWD AS A WARM FRONT BY THE BEGINNING OF NEXT
WEEK. E/SE WINDS LESS THAN 15 KT ARE EXPECTED OVER THE WEEKEND. SEAS
MAY BUILD TO 5 FT OVER THE NORTHERN COASTAL WATERS ON SUNDAY.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.
&&
SYNOPSIS...ALB/MPR
NEAR TERM...ALB/MPR
SHORT TERM...MPR
LONG TERM...JDM
AVIATION...SAM/DAP
MARINE...JDM
Hazardous weather outlook, May 16, 2:57 PM EST, 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
357 PM EDT THU MAY 16 2013
MDZ025-NCZ012>017-030>032-102-VAZ060-065>067-079>081-087>089-091>100-
172000-
MARYLAND BEACHES-NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-
INLAND CURRITUCK-BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-
PRINCE EDWARD-MECKLENBURG-LUNENBURG-NOTTOWAY-BRUNSWICK-DINWIDDIE-
PRINCE GEORGE-GREENSVILLE-SUSSEX-SURRY-YORK-SOUTHAMPTON-
ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-
CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
357 PM EDT THU MAY 16 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH
CAROLINA...CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE EASTERN SHORE
OF VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT
OF CENTRAL VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ630>638-650-652-654-656-658-172000-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
CURRITUCK SOUND-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
RAPPAHANNOCK RIVER FROM URBANNA TO WINDMILL POINT-YORK RIVER-
JAMES RIVER FROM JAMESTOWN TO THE JAMES RIVER BRIDGE-
JAMES RIVER FROM THE JAMES RIVER BRIDGE TO THE HAMPTON ROADS BRIDGE-
TUNNEL-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
357 PM EDT THU MAY 16 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE LOWER CHESAPEAKE BAY...THE MID ATLANTIC COASTAL
WATERS...CURRITUCK SOUND...THE EASTERN JAMES RIVER...THE EASTERN
RAPPAHANNOCK RIVER AND THE EASTERN YORK RIVER.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ021>024-VAZ048-049-061>064-068>078-082>086-090-172000-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-FLUVANNA-LOUISA-
CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-AMELIA-POWHATAN-CHESTERFIELD-
HENRICO-KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-
NORTHUMBERLAND-LANCASTER-CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-
MATHEWS-JAMES CITY-
357 PM EDT THU MAY 16 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...THE MIDDLE
PENINSULA OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE
PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL
VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON INTO THIS EVENING. MAIN THREAT WILL BE DAMAGING WIND
GUSTS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 16, 1:06 PM EST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
206 PM EDT THU MAY 16 2013
VAZ048-049-061>064-161900-
CAROLINE-CUMBERLAND-FLUVANNA-GOOCHLAND-HANOVER-LOUISA-
206 PM EDT THU MAY 16 2013
...THUNDERSTORMS WITH GUSTY WINDS WILL MOVE ACROSS
LOUISA...CUMBERLAND...FLUVANNA...GOOCHLAND...HANOVER AND CAROLINE
COUNTIES THROUGH 300 PM EDT...
AT 206 PM EDT...DOPPLER RADAR INDICATED A DEVELOPING THUNDERSTORMS
ALONG A LINE EXTENDING FROM WALDROP TO 58 MILES WEST OF ANTIOCH...OR
ALONG A LINE EXTENDING FROM 16 MILES NORTHWEST OF LOUISA TO 49 MILES
NORTHWEST OF BENT CREEK...MOVING EAST AT 50 MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...WALDROP...VAWTER
CORNER...LOUISA...WARES CROSSROADS...ZION CROSSROADS...UNION MILLS.
HAZARDS INCLUDE...
SMALL HAIL.
GUSTY WINDS TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
LAT...LON 3814 7821 3816 7809 3812 7789 3810 7783
3802 7772 3800 7764 3824 7739 3825 7722
3819 7725 3821 7722 3817 7717 3817 7713
3772 7744 3770 7831 3777 7848 3781 7849
ALBRIGHTSpecial weather statement, May 16, 2:02 PM EST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
302 PM EDT THU MAY 16 2013
VAZ048-049-061>064-162000-
CAROLINE-CUMBERLAND-FLUVANNA-GOOCHLAND-HANOVER-LOUISA-
302 PM EDT THU MAY 16 2013
...THUNDERSTORMS WITH GUSTY WINDS WILL MOVE ACROSS
LOUISA...CUMBERLAND...FLUVANNA...GOOCHLAND...HANOVER AND CAROLINE
COUNTIES THROUGH 400 PM EDT...
AT 302 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS WITH GUSTY
WINDS ALONG A LINE EXTENDING FROM MINERAL TO 40 MILES WEST OF
ANTIOCH...OR ALONG A LINE EXTENDING FROM MINERAL TO 33 MILES
NORTHWEST OF BENT CREEK...MOVING EAST AT 50 MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...UNION MILLS...
NAHOR...CHILESBURG...CEDAR FORK...LOCUST CREEK...BURRUSS CORNER.
HAZARDS INCLUDE...
SMALL HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
DON'T WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM
YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.
LAT...LON 3814 7821 3816 7809 3812 7788 3810 7783
3802 7772 3800 7764 3825 7736 3823 7728
3825 7723 3819 7725 3821 7722 3817 7714
3769 7744 3769 7757 3771 7762 3768 7764
3767 7824 3777 7848 3781 7849
25Special weather statement, May 16, 2:53 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
353 PM EDT THU MAY 16 2013
VAZ048-049-061>064-069-071-072-162100-
CAROLINE-CUMBERLAND-FLUVANNA-GOOCHLAND-HANOVER-HENRICO-KING
WILLIAM-LOUISA-POWHATAN-
353 PM EDT THU MAY 16 2013
...THUNDERSTORMS WITH GUSTY WINDS WILL MOVE ACROSS
LOUISA...CUMBERLAND...FLUVANNA...GOOCHLAND...HANOVER...HENRICO...POWH
ATAN...KING WILLIAM AND CAROLINE COUNTIES THROUGH 500 PM EDT...
AT 353 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS WITH GUSTY
WINDS ALONG A LINE EXTENDING FROM LOCUST CREEK TO HARDWARE TO 45
MILES WEST OF HARDWARE...OR ALONG A LINE EXTENDING FROM 8 MILES
SOUTHEAST OF MINERAL TO 12 MILES WEST OF FORK UNION TO 25 MILES
NORTHWEST OF BENT CREEK...MOVING SOUTHEAST AT 30 MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...DIXIE...BEAVERDAM...
MABELTON...COATESVILLE...NOEL...OLIVER.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS TO 40 TO 45 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
LAT...LON 3783 7847 3800 7767 3772 7710 3756 7787
3753 7833 3763 7826 3768 7824 3770 7829
3771 7833 3773 7837 3773 7841 3775 7845
3777 7848 3781 7849
25Thunderstorm Wind, Hanover
- When
- May 16, 3:31 PM EST
- Where
- Hanover County, 0.55 mi E of Gouldin
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 37.770, -77.690
Trees were downed on Taylor's Creek Road.
Thunderstorm Wind, King and Queen
- When
- May 16, 5:10 PM EST
- Where
- King and Queen County, Centerville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 37.550, -76.730
Trees were downed on Plainview Lane.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Louisiana, May 16, 20131 injured · $1.2 million · EF1 · 20 events
- Tornadoes in Texas, May 16, 20131 injured · $150,000 · EF1 · 2 events
- Flash Flood and Heavy Rain in Iowa, May 16, 2013$300,000 · 4 events
- Flash Flooding in Arkansas, May 16 to 17, 2013$120,000 · 3 events
- Hail and Damaging Wind in Arkansas, May 16 to 17, 2013$50,000 · 55 kt wind · 3 events
- High Surf in Hawaii, May 16 to 22, 201315 events
- Hail in Colorado, May 16, 20131.75 in hail · 4 events
- Flood and Hail in Ohio, May 16, 20130.88 in hail · 4 events
- Flash Flood and Hail in Iowa, May 16, 2013$10,000 · 0.88 in hail · 3 events
- Hail in Maine, May 16, 20131.75 in hail · 3 events
- Hail in Nebraska, May 16, 20131 in hail · 3 events
- Flash Flood and Hail in Kansas, May 16, 201361 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 456669, 456671.